Nov 24, 2005
Recently I visitied my MD here in Atlanta for a routine office visit/blood work. My test results showed a rise from undetectable to 1100. Slight drop in t-cells (400ish) and absolute percentage (38%). I had the labs redrawn and viral load had fallen to 500. We opted to do a genotype at that point but the viral levels were too low to glean additional info. My question is what should I do now. I am confused about whether this is a viral blip or if I am developing actual resistance. I have been on the same meds for the last 5 years Trizivir with an undetectable viral load the entire time. My MD seems to think that either way the rise in viral load is a sign I should add a fourth drug such a viramune. I am also seeing reports that adding a boosted PI could be a good idea. I am a highly compliant patient overall and was surprised to see the rise after so many years. Without additional information I am not sure what to do and wonder if waiting for more info is a bad idea. I would appreciate any insight you might have to offer. Also, can viral load spikes last more than 4 weeks?
Response from Dr. Sherer
Your range of viral load increases qualifies as 'blips', which are usually thought of as viral load increases from 50 to 1,000 or so. I agree with your physician that the fact that the second value was still above 50 copies/ml is a concern, and that it may well mean that a change in regimen is necessary. Generally, a blip is limited to a single viral load value; when follow up viral load testing remains above the undetectable range, it generally means that early virologic failure is occurring, and a change of regimen will be needed.
Still, the good news about the 3 NRTI regimen that you are taking - i.e. trizivir, which is abacavir + zidovudine (AZT) + lamivudine (3TC) - is that resistance develops rather slowly, i.e. over a period of months. In the best information on this point, a study in which patients with virologic failure remained on trizivir for a year or more, 50% had either resistance only to 3TC or no resistance; the remainder had some resistance also to ZDV and ABC. So there is time, i.e. 1-2 months, to settle the question of whether this episode has been a blip only, or real continuing virologic failure.
I also agree with your physician that a new regimen is likely to be needed (though as I say above, I would await a third set of values in the next 1 month).
The proposal to add a single drug, in this case viramune, would constitute 'intensification' of a current regimen. I personally am less positive about this option, especially without a resistance test result. If you did have several resistance mutations and impairment of the activity of two or more of the drugs in trizivir, then the addition of a third drug might still comprise a sub-optimal regimen. And Viramune (ie nevirapine) is quite vulnerable to rapid resistance, i.e. in a matter of days, when it is used in a sub-optimal regimen.
Thus I suggest a third viral load and CD4 cell count; if the viral load is above 1,000, then a resistance test can be done at the same time, and you and your doctor will have specific information with which to determine your best next regimen. There are still many treatment options available to you if this is the case.
Your doctor may also have information that I lack, e.g. is trizivir the only ART regimen you have ever taken? For this reason, I urge you to take your concerns, and these comments, and share them with him or her. Your doctor is in a far better position to deal with this current uncertainty than I am.
undectectable and blood donation
Starting A New Combinatio
- Sore Testicles After Licking Vagina Worried I Have HIV
- Testicular Pain After Giving Handjob Worried I Have HIV
- White Discharge After Oral Sex With No Protection Does It Mean I Have HIV
- Can I Take Amoxicillin For Vaginal Infections?
- Can You Get Genital Warts From Masturbating With A Wart On Your Hand?
- At What CD4 Count Should You Start Taking ARVs
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.